Serotonin-Modulating Antidepressants and Risk of Bleeding after Trauma.
Am Surg. 2018 Nov 1 ;84(11):1727-1733. PMID: 30747624
Lindsay B Wilson
Serotonin-modulating antidepressants have been associated with increased risk of gastrointestinal bleeding and increased blood loss during elective surgery. This study sought to investigate the effect of preinjury selective-serotonin reuptake inhibitor/serotonin-norepinephrine reuptake inhibitor (SSRI/SNRI) use on transfusion requirements after trauma, and to evaluate whether resumption of SSRI/SNRI after trauma may worsen bleeding risk. This was a retrospective matched-cohort study evaluating patients with solid organ injury. Preinjury SSRI/SNRI users were matched to non-SSRI/SNRI users based on age, preinjury aspirin use, Injury Severity Score, and abdominal Abbreviated Injury Severity Score. The primary endpoint was transfusion requirement during hospitalization. The absolute need for transfusion was higher in SSRI/SNRI users throughout hospitalization (50.9%37.3%,= 0.02). After logistic multivariate analysis, SSRI/SNRI users were more likely to require transfusion at 24 hours (odds ratio (95% confidence interval): 2.73 (1.41, 5.29),= 0.003), but this difference did not persist for overall hospitalization (odds ratio (95% confidence interval): 1.32 (0.74, 2.36),= 0.35). Fewer patients restarted on SSRI/SNRI therapy within 72 hours required packed red blood cell transfusion compared with those who were restarted later or not at all (43.2%60.3%;= 0.04). Preinjury use of serotonin-modulating antidepressants led to an increased requirement of blood transfusions after solid organ injury. Although clinicians should weigh bleeding risk before reinitiation of SSRI/SNRI, the results of this study indicate that reasonable efforts to restart these medications after stabilization do not result in further risk for transfusion.